Depression ,weight gain,stressors in Family- What do I have?


Q: Dear Doctor, Recently, I started training so I could be on the cross country team at school. I noticed that now that I started I don't have the will power to push myself to run further like I used to. I am also having severe joint pain in my knee only when exercising. I have also gained four pounds since I began running again, last time I was running frequently I was losing around two pounds a week. My family is going through a tough time right now. They are fighting with each other a lot lately, every time they do I lock myself away in my room. Do the symptoms mentioned match with depression and if so did my family trigger me to have depression?


A:   You could be having some kind of minor depression or just be out of practice from running and thus the difficulty in giving it your best. However since you are having pain in your knee while running that could also be contributing to your difficulty in pushing yourself.  Since you also mention that you are experiencing some stress regarding your family at home this could also be playing a role and leading to anxiety or depressive symptoms. However for depression you also need to have other symptoms like lack of interest in things that used to interest you, low mood, guilt feelings, excessive sleeping , suicide ideations. However you do have risk factors for depression tat being suicide in your family and stress.However having said this your weight gain inspite of excersing along with the other symtoms you mentioned could also indicate a thyroid disease.
I would nevertheless advice you to contact your family physician for your symptoms as well as your knee pain as that may be contirubuting to the same for a thorough check up and at least a complete blood count along with thyroid hormones tests.

Related Q&A

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

Q: I therapeutically take Xanax for anxiety and depression. Recently I ingested roughly 30mg on Xanax and the typical th...

Q: I am feeling very depressed because of the way I am being treated at work. I want to go on a medical leave of absence.


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon